- Does Allegra (fexofenadine and pseudoephedrine) cause side effects?
- What are the important side effects of Allegra (fexofenadine and pseudoephedrine)?
- Allegra (fexofenadine and pseudoephedrine) side effects list for healthcare professionals
- What drugs interact with Allegra (fexofenadine and pseudoephedrine)?
Does Allegra (fexofenadine and pseudoephedrine) cause side effects?
Allegra (fexofenadine and pseudoephedrine) is a combination of an oral, "second generation" antihistamine and a decongestant used to treat seasonal allergies in patients 2 years of age and older and chronic urticaria (hives, itching) in patients 6 months of age and older.
Histamine is a chemical responsible for many of the signs and symptoms of allergic reactions, for example, swelling of the lining of the nose, sneezing, and itchy eyes. Histamine is released from histamine-storing cells (mast cells) and then attaches to other cells that have receptors for histamine.
The attachment of the histamine to the receptors causes the cells to be "activated," releasing other chemicals that produce the effects that we associate with allergy (for example, sneezing). Fexofenadine blocks one type of receptor for histamine (the H1 receptor) and thus prevents activation of H1 receptor-containing cells by histamine.
Unlike the first-generation antihistamines, fexofenadine and other second-generation antihistamines do not readily enter the brain from the blood. Therefore, they cause less drowsiness and are called non-sedating antihistamines.
Pseudoephedrine causes blood vessels in the nasal passages to narrow (vasoconstrict). Vasoconstriction reduces nasal congestion by preventing fluid from draining from blood vessels into nasal passages.
Common side effects of Allegra D include
- nervousness,
- restlessness,
- excitability,
- dizziness,
- headache,
- fear,
- anxiety,
- tremor,
- hallucinations, and
- convulsions (seizures).
Other important side effects of Allegra D include
Drug interactions of Allegra D include monoamine oxidase inhibitors (MAOIs) such as phenelzine and tranylcypromine because combining pseudoephedrine with MAOIs can lead to dangerous increases in blood pressure and other serious side effects.
- Aluminum containing antacids (for example, Maalox) reduces the absorption of fexofenadine.
- Therefore, aluminum containing antacids and fexofenadine should not be administered together.
- Fruit juices (apple, orange, grapefruit) may reduce the absorption of fexofenadine, and fexofenadine should only be administered with water.
There have been associations between first trimester exposure to drugs related to pseudoephedrine and fetal malformations, though the malformations have been primarily minor. Thus, Allegra-D should be used in pregnancy only if the physician feels that the potential benefit outweighs the risks. Fexofenadine has not been adequately studied in pregnant women.
Pseudoephedrine is excreted in breast milk. The American Academy of Pediatrics considers pseudoephedrine to be compatible with nursing. Fexofenadine has not been adequately studied in women who are breastfeeding. Consult your doctor before breastfeeding.
What are the important side effects of Allegra (fexofenadine and pseudoephedrine)?
Side effects of Allegra-D include stimulation of the nervous system by pseudoephedrine leading to:
- nervousness,
- restlessness,
- excitability,
- dizziness,
- headache,
- fear,
- anxiety,
- tremor, hallucinations, and
- convulsions (seizures).
Other important side effects include:
Allegra (fexofenadine and pseudoephedrine) side effects list for healthcare professionals
Allegra-D (fexofenadine hcl and pseudoephedrine hcl) 12 HOUR
In one clinical trial (n=651) in which 215 subjects with seasonal allergic rhinitis received the 60 mg fexofenadine hydrochloride/120 mg pseudoephedrine hydrochloride combination tablet twice daily for up to 2 weeks, adverse events were similar to those reported either in subjects receiving fexofenadine hydrochloride 60 mg alone (n=218 subjects) or in subjects receiving pseudoephedrine hydrochloride 120 mg alone (n=218). A placebo group was not included in this study.
The percent of subjects who withdrew prematurely because of adverse events was 3.7% for the fexofenadine hydrochloride/pseudoephedrine hydrochloride combination group, 0.5% for the fexofenadine hydrochloride group, and 4.1% for the pseudoephedrine hydrochloride group. All adverse events that were reported by greater than 1% of subjects who received the recommended daily dose of the fexofenadine hydrochloride/pseudoephedrine hydrochloride combination are listed in the following table.
Adverse Experiences Reported in One Active-Controlled Seasonal
Allergic Rhinitis Clinical Trial at Rates of Greater than 1%
Adverse Experience | 60 mg Fexofenadine Hydrochloride/120 mg Pseudoephedrine Hydrochloride
Combination Tablet Twice Daily (n=215) |
Fexofenadine Hydrochloride 60 mg Twice Daily (n=218) |
Pseudoephedrine Hydrochloride 120 mg Twice Daily (n=218) |
Headache | 13.0% | 11.5% | 17.4% |
Insomnia | 12.6% | 3.2% | 13.3% |
Nausea | 7.4% | 0.5% | 5.0% |
Dry Mouth | 2.8% | 0.5% | 5.5% |
Dyspepsia | 2.8% | 0.5% | 0.9% |
Throat Irritation | 2.3% | 1.8% | 0.5% |
Dizziness | 1.9% | 0.0% | 3.2% |
Agitation | 1.9% | 0.0% | 1.4% |
Back Pain | 1.9% | 0.5% | 0.5% |
Palpitation | 1.9% | 0.0% | 0.9% |
Nervousness | 1.4% | 0.5% | 1.8% |
Anxiety | 1.4% | 0.0% | 1.4% |
Upper Respiratory Infection | 1.4% | 0.9% | 0.9% |
Abdominal Pain | 1.4% | 0.5% | 0.5% |
Many of the adverse events occurring in the fexofenadine hydrochloride/pseudoephedrine hydrochloride combination group were adverse events also reported predominately in the pseudoephedrine hydrochloride group, such as
Fexofenadine Hydrochloride
- In placebo-controlled clinical trials, which included 2461 subjects receiving fexofenadine hydrochloride at doses of 20 mg to 240 mg twice daily, adverse events were similar in fexofenadine hydrochloride and placebo-treated subjects.
- The incidence of adverse events, including drowsiness, was not dose related and was similar across subgroups defined by age, gender, and race.
- The percent of subjects who withdrew prematurely because of adverse events was 2.2% with fexofenadine hydrochloride vs 3.3% with placebo.
- Events that have been reported during controlled clinical trials involving subjects with seasonal allergic rhinitis and chronic idiopathic urticaria at incidences less than 1% and similar to placebo and have been rarely reported during postmarketing surveillance include:
- insomnia,
- nervousness, and
- sleep disorders or paroniria.
- In rare cases, rash, urticaria, pruritus and hypersensitivity reactions with manifestations such as angioedema, chest tightness, dyspnea, flushing and systemic anaphylaxis have been reported.
Pseudoephedrine Hydrochloride
- Pseudoephedrine hydrochloride may cause mild CNS stimulation in hypersensitive patients.
- Nervousness, excitability, restlessness, dizziness, weakness, or insomnia may occur.
- Headache, drowsiness, tachycardia, palpitation, pressor activity, cardiac arrhythmias and ischemic colitis have been reported.
- Sympathomimetic drugs have also been associated with other untoward effects such as
What drugs interact with Allegra (fexofenadine and pseudoephedrine)?
- Fexofenadine hydrochloride and pseudoephedrine hydrochloride do not influence the pharmacokinetics of each other when administered concomitantly.
- Fexofenadine has been shown to exhibit minimal (ca. 5%) metabolism.
- However, co-administration of fexofenadine hydrochloride with either ketoconazole or erythromycin led to increased plasma concentrations of fexofenadine.
- Fexofenadine had no effect on the pharmacokinetics of either erythromycin or ketoconazole.
- In 2 separate studies, fexofenadine hydrochloride 120 mg twice daily (twice the recommended dose) was co-administered with erythromycin 500 mg every 8 hours or ketoconazole 400 mg once daily under steady-state conditions to healthy volunteers (n=24, each study).
- No differences in adverse events or QTc interval were observed when subjects were administered fexofenadine hydrochloride alone or in combination with either erythromycin or ketoconazole.
- The findings of these studies are summarized in the following table.
Effects on Steady-State Fexofenadine Pharmacokinetics After
7 Days of Co-Administration with Fexofenadine Hydrochloride 120 mg Every 12
Hours (two times the recommended twice daily dose) in Healthy Volunteers (n=24)
Concomitant Drug | Cmax SS (Peak plasma concentration) |
AUCSS (0-12h) (Extent of systemic exposure) |
Erythromycin (500 mg every 8 hrs) | +82% | +109% |
Ketoconazole (400 mg once daily) | +135% | +164% |
- The changes in plasma levels were within the range of plasma levels achieved in adequate and well-controlled clinical trials.
- The mechanism of these interactions has been evaluated in in vitro, in situ, and in vivo animal models.
- These studies indicate that ketoconazole or erythromycin co-administration enhances fexofenadine gastrointestinal absorption. This observed increase in the bioavailability of fexofenadine may be due to transport-related effects, such as p-glycoprotein.
- In vivo animal studies also suggest that in addition to enhancing absorption, ketoconazole decreases fexofenadine gastrointestinal secretion, while erythromycin may also decrease biliary excretion.
- Due to the pseudoephedrine component, Allegra-D (fexofenadine hcl and pseudoephedrine hcl) 12 HOUR is contraindicated in patients taking monoamine oxidase inhibitors and for 14 days after stopping use of an MAO inhibitor.
- Concomitant use with antihypertensive drugs which interfere with sympathetic activity (e.g., methyldopa, mecamylamine, and reserpine) may reduce their antihypertensive effects.
- Increased ectopic pacemaker activity can occur when pseudoephedrine is used concomitantly with digitalis.
- Care should be taken in the administration of Allegra-D (fexofenadine hcl and pseudoephedrine hcl) 12 HOUR concomitantly with other sympathomimetic amines because combined effects on the cardiovascular system may be harmful to the patient.
Drug Interactions with Antacids
- Administration of 120 mg of fexofenadine hydrochloride (2 x 60 mg capsule) within 15 minutes of an aluminum and magnesium containing antacid (Maalox) decreased fexofenadine AUC by 41% and Cmax by 43%.
- Allegra-D (fexofenadine hcl and pseudoephedrine hcl) 12 HOUR should not be taken closely in time with aluminum and magnesium containing antacids.
Interactions with Fruit Juices
- Fruit juices such as grapefruit, orange and apple may reduce the bioavailability and exposure of fexofenadine.
- This is based on the results from 3 clinical studies using histamine induced skin wheals and flares coupled with population pharmacokinetic analysis.
- The size of wheal and flare were significantly larger when fexofenadine hydrochloride was administered with either grapefruit or orange juices compared to water.
- Based on the literature reports, the same effects may be extrapolated to other fruit juices such as apple juice.
- The clinical significance of these observations is unknown.
- In addition, based on the population pharmacokinetics analysis of the combined data from grapefruit and orange juices studies with the data from a bioequivalence study, the bioavailability of fexofenadine was reduced by 36%.
- Therefore, to maximize the effects of fexofenadine, it is recommended that Allegra-D 12 HOUR should be taken with water.
Summary
Allegra (fexofenadine and pseudoephedrine) is a combination of an oral, "second generation" antihistamine and a decongestant used to treat seasonal allergies in patients 2 years of age and older and chronic urticaria (hives, itching) in patients 6 months of age and older. Common side effects of Allegra D include nervousness, restlessness, excitability, dizziness, headache, fear, anxiety, tremor, hallucinations, and convulsions (seizures). There have been associations between first trimester exposure to drugs related to pseudoephedrine and fetal malformations, though the malformations have been primarily minor. There have been associations between first trimester exposure to drugs related to pseudoephedrine and fetal malformations, though the malformations have been primarily minor. Pseudoephedrine is excreted in breast milk.
Multimedia: Slideshows, Images & Quizzes
-
Common Allergies: Symptoms and Signs
What are allergies? Pollen, food, perfumes, and many more things can provoke allergy symptoms. Allergies are an overreaction of...
-
The Most Common Food Allergies for Kids and Adults
What common food allergens cause the most problems for adults and children? See this list of common food allergies and learn to...
-
Allergies Quiz: Symptoms & Home Remedies
What are the causes of allergies? This online quiz challenges your knowledge of common food and household allergens,...
-
10 Signs Your Allergies Are Out of Control
Learn 10 signs your allergies are out of control. See these surprising allergy symptoms and find out how to get relief for...
-
Allergies: 10 Ways to Reduce Mold Allergies
WebMD shows you 10 ways to fight the fungus and reduce mold allergy symptoms from dust masks to bottles of bleach.
-
10 Worst Cities for Spring Allergies
See pictures of the top 10 "spring allergy capitals", according to the Asthma and Allergy Foundation of America (AAFA). From...
-
When Animal (Allergies) Attack: Pet Allergy Symptoms, Treatment
How do you control and relieve pet allergies? How do you prevent pet allergies? Learn dog and cat allergy symptoms, the cause of...
-
Nasal Irrigation: Natural Relief for Cold & Allergy Symptoms
Clogged sinuses and congestion bothering you? Nasal irrigation can relieve sinus symptoms associated with colds and allergies....
-
Pictures of Allergy Relief Tips at Home: AC Filters, Electronic Air Cleaners, and More
Learn how a combination of medication, preventing allergens, and allergy relief products can reduce allergy symptoms and help you...
-
Allergies: Myths and Facts About Seasonal Allergies
Seasonal allergy symptoms are hard. Do deserts prevent allergies? What can allergies do to your body? What is an allergen? Adult...
-
Nasal Allergy Attack: Causes, Triggers, Treatments
Nasal allergies are a common problem that affects millions of people. An allergist can recommend the best allergy nasal sprays...
-
Allergies: Common Plants and Trees That Trigger Allergies
Find out more about which plants and trees might be producing pollen that is causing your itchy eyes and a runny nose.
-
Itchy Eyes? Top 13 Ways to Tame Eye Allergies
Do you need eye drops? Eye allergies, or allergic conjunctivitis, cause itchy eyes and other allergic symptoms. Avoiding...
-
Dangerous Allergies: Anaphylaxis and Life-Threatening Allergy Triggers
Common allergy triggers may provoke anaphylaxis. Hives, tongue swelling, face swelling, rashes, low blood pressure, rapid and...
-
Home Allergy Quiz: Is Your Home Allergy-Proof?
Take this home allergy quiz and test your knowledge on allergens, dust mites, pollens and more to see how allergy-proof your home...
-
Preparing for Severe Allergies at School
Help your child manage and prepare for severe allergies at school. Protect your child from food allergies, insect stings, and...
Related Disease Conditions
-
How Long Does an Allergic Reaction Last?
Allergic reactions may last for varying lengths of time. They may take a few hours to a few days to disappear. If the exposure to the allergen continues, such as during a spring pollen season, allergic reactions may last for longer periods such as a few weeks to months.
-
Allergy (Allergies)
An allergy refers to a misguided reaction by our immune system in response to bodily contact with certain foreign substances. When these allergens come in contact with the body, it causes the immune system to develop an allergic reaction in people who are allergic to it. It is estimated that 50 million North Americans are affected by allergic conditions. The parts of the body that are prone to react to allergies include the eyes, nose, lungs, skin, and stomach. Common allergic disorders include hay fever, asthma, allergic eyes, allergic eczema, hives, and allergic shock.
-
What Are the 4 Types of Allergic Reactions?
Allergists recognize four types of allergic reactions: Type I or anaphylactic reactions, type II or cytotoxic reactions, type III or immunocomplex reactions and type IV or cell-mediated reactions.
-
Indoor Allergens
Indoor allergens are substances that can cause an allergic reaction in some people. Common sources of indoor allergens include dust mites, cockroaches, molds, pets, and plants. Avoiding indoor allergens is one way to reduce allergy and asthma symptoms.
-
Hay Fever (Allergic Rhinitis)
Hay fever (allergic rhinitis) is an irritation of the nose caused by pollen and is associated with the following allergic symptoms: nasal congestion, runny nose, sneezing, eye and nose itching, and tearing eyes. Avoidance of known allergens is the recommended treatment, but if this is not possible, antihistamines, decongestants, and nasal sprays may help alleviate symptoms.
-
Cold, Flu, Allergy Treatments
Before treating a cold, the flu, or allergies with over-the-counter (OTC) medications, it's important to know what's causing the symptoms, which symptoms one wishes to relieve, and the active ingredients in the OTC product. Taking products that only contain the medications needed for relieving your symptoms prevents ingestion of unnecessary medications and reduces the chances of side effects.
-
Allergy Treatment Begins at Home
Avoiding allergy triggers at home is one of the best ways to prevent allergy symptoms. Controlling temperature, humidity, and ventilation are a few ways to allergy-proof the home. Cleaning, vacuuming, and using HEPA air filters also helps control allergies.
-
What Is Allergic Cascade?
The allergic cascade refers to allergic reactions that happen in the body in response to allergens. A variety of immune cells and chemical messengers participate in the allergic cascade. Symptoms of the allergic cascade range from mild swelling and itching to full-blown anaphylactic shock. Allergen avoidance and medications are used to prevent or treat allergies.
-
Sinus Infection vs. Allergies
Both sinus infections and allergies (allergic rhinitis) cause symptoms such as runny or stuffy nose and fatigue. Sinus infection (known as sinusitis) is inflammation of the sinuses, caused by infection from bacteria, viruses, and/or fungi (molds). Allergic rhinitis occurs when certain allergies cause nasal symptoms. When a person with allergies breathes in an allergen, such as pollen, dust, or animal dander, symptoms such as runny or stuffy nose, itching, sneezing, and fatigue occur.
-
Drug Allergy (Medication Allergy)
Drug or medication allergies are caused when the immune system mistakenly creates an immune response to a medication. Symptoms of a drug allergic reaction include hives, rash, itchy skin or eyes, dizziness, nausea, diarrhea, fainting, and anxiety. The most common drugs that people are allergic to include penicillins and penicillin type drugs, sulfa drugs, insulin, and iodine. Treatment may involve antihistamines or corticosteroids. An EpiPen may be used for life-threatening anaphylactic symptoms.
-
COVID-19 vs. Allergies
Though there is some overlap in allergy and COVID-19 signs and symptoms there are also significant differences. Symptoms that they have in common include headache, fatigue, tiredness, shortness of breath, wheezing, and sore throat. Fever does not occur with allergies but is one of the defining symptoms of COVID-19 infections.
Treatment & Diagnosis
- Allergy
- Allergy Attacks? Fight Back
- Allergies- Easing Sneezing: House Cleaning Tips
- Allergy: Winning the War Against Allergies
- Allergies: Spring Allergies -- Gailen D. Marshall Jr., MD, PhD -- 04/03/03
- Allergy: Taking the Sting Out of Insect Allergies
- Asthma and Allergies and Your Child
- Allergies: Mold and More:Battling Indoor Allergens
- Allergies, Control Your Spring
Medications & Supplements
- fexofenadine 24-hour tablet - oral, Allegra
- fexofenadine - oral, Allegra
- fexofenadine/pseudoephedrine extended-release - oral, Allegra D
- pseudoephedrine/loratadine 24-hour tablet - oral, Claritin-D
- Side Effects of Sudafed (pseudoephedrine)
- fexofenadine (Allegra, Mucinex Allergy)
- Side Effects of Allegra (fexofenadine)
- fexofenadine and pseudoephedrine (Allegra-D)
- pseudoephedrine (Oral, Afrinol, Sudafed)

Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Professional side effects and drug interactions sections courtesy of the U.S. Food and Drug Administration.